Vicks Dayquil Recalled Because of Child Resistant Cap Problems

A large recall—about 700,000—<"">Vicks Dayquil Cold & Flu 24-Count Bonus Pack Liquicaps manufactured by The Procter & Gamble Co., of Cincinnati, Ohio, has just been announced by the U.S. Consumer Products Safety Commission.

The cold and flu medicine contains acetaminophen and is not in child-resistant packaging and lacks the statement, “This Package for Households Without Young Children,” as required by the Poison Prevention Packaging Act. This medicine could cause serious health problems or death to a child if several of the capsules are swallowed. To date, no incidents or injuries have been reported.

The recall involves Vicks Dayquil Cold & Flu 24-Count Bonus Pack Liquicaps which comes in orange packaging with the green Vicks symbol and has the following UPC#: 3 23900 01087 1. No other Vick’s product is included in this recall.

The recalled Vicks Dayquil Cold & Flu 24-Count Bonus Pack Liquicaps were manufactured in Canada and sold at drug stores, grocery stores, and other retailers nationwide between September 2008 and December 2009 for about $5.

The CPSC is advising consumers to keep this product out of the reach of children. Consumers who purchased the product with the expectation that it would be in child-resistant packaging can contact Procter & Gamble for a full refund or a replacement coupon. Adult consumers can continue to use the product as directed. Procter & Gamble can be reached, toll-free, at 1-800-251-3374 between 9:00 a.m. and 6:00 p.m. Eastern Time, Monday through Friday or at the firm’s Web site at

Acetaminophen is, according to a prior Dow Jones report, the most “widely used drug in America,” and is found in over-the-counter (OTC) painkillers, fever reducers, and cough medications such as Excedrin, Tylenol, NyQuil, and Theraflu, to name just some. Acetaminophen is also used in combination with powerful prescription medications such as Vicodin and Percocet. About 100 people die annually from accidental acetaminophen overdoses.

While the U.S. Food and Drug Administration (FDA) has said that acetaminophen is safe when taken at recommended levels, we recently wrote about another problem with the medication’s pervasiveness, which can lead to one patient taking a number of acetaminophen-containing medications at the same time, noted Dow Jones, an issue since the 1970s.

We also recently wrote that exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. In 1977, the FDA—which has long been struggling with OTC acetaminophen use and overuse—wanted labels issued to indicate the potential liver damage that can occur when acetaminophen is not used correctly, explained Dow Jones.

This entry was posted in Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.